NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 21, 2017
Skin Care and Diseases
Rash flare ups on hand
For about a year ive had a rash flare up on my hand.Usually it starts out itchy and the skin raises a little and weeps.Sometimes a small raises bubble acompanies it.Basically its red,itchy and small raised bumps.I use my moms clotrimazole/betamethasone dipropionate and it usually dries up and goes away but usually comes back in the same spot or close to it.Any idea what it could be? thank you
Your description is rather typical for the hand dermatitis known as dyshidrosis. It is an eruption secondary to low grade irritants such as soap and water. If you cleanse your hands with harsh materials such as Ivory soap, degreasing agents used in automotive repair, or just wash your hands frequently, you are subject to break down of the skin from the damage that these materials produce with repeated and frequent use. The topical steroid that your mom was using cuts down on the inflammation and so it improves; but when you discontinue the use of the medication the eruption occurs if you are still irritating your hands.
The principles of treatment are avoidance of irritants. Wear absorbant cotton gloves covered with throw-away latex or plastic gloves to protect your hands. You certainly may use the steroid cream your mother is using, intermittently. Prolonged use of steroids can result in thinning of the skin and actual worsening of the problem. There are also barrier creams that can be helpful and some of them are safe to use if you are handling food on a regular basis. Your pharmacist can lead you to such preparations.
If this persists, I would urge you to see a board certified dermatologist for more specific details on care and management of your hands and the dermatitis.
Charles L Heaton, MD
College of Medicine
University of Cincinnati